Category: 

What Are the Signs of a Carbamazepine Overdose?

Article Details
  • Written By: Dawn Green
  • Edited By: A. Joseph
  • Last Modified Date: 02 December 2016
  • Copyright Protected:
    2003-2016
    Conjecture Corporation
  • Print this Article
Free Widgets for your Site/Blog
Although they mainly functioned as downspouts, gargoyles were also intended to scare people into attending church.  more...

December 3 ,  1989 :  The Cold War officially ended.  more...

Some of the more common signs of carbamazepine overdose are vomiting, difficulty breathing and uncontrollable movements. Awkward or uncomfortable posturing of the affected individual is one sign of involuntary muscle activity. An overdose might also be signified by excessive drowsiness, restlessness, dizziness and the sudden manifestation of coordination issues. Tachycardia, or a rapid heart rate, is one of the more commonly reported signs of carbamazepine overdose in both adults and children. In extreme cases, the patient might experience a loss of consciousness or coma.

Carbamazepine is used to treat a variety of conditions, including partial epilepsy, manic depression, phantom limb pain and postherpetic neuralgia. Treatment for bipolar disorder and epilepsy are among the most common uses of carbamazepine. The different types of carbamazepine therapy each require different dosages and different dosing schedules. An acceptable carbamazepine dosage will be determined by the age and weight of the patient, the type and severity of the issue being treated and any pre-existing genetic condition or other conditions.

Ad

The type and severity of the signs of carbamazepine overdose depend on various factors. The weight of the individual taking the drug, the amount of Carbamazepine that was taken and the time frame in which it was ingested will all have a significant effect on the signs of carbamazepine overdose that are present. If an individual has taken this medication in conjunction with alcohol, other prescription medications or street drugs, these also will play a part in determining the signs of carbamazepine overdose that are seen.

Many of the signs of carbamazepine overdose are similar to the drug's side effects. In some patients, normal doses of this drug can cause excessive fatigue, muscle spasms, nausea, weakness and cramping. Hallucinations, atypical bruising, bleeding, worsening of seizures and confusion also are potential side effects. The similarities between side effects and overdose symptoms are why a comprehensive health evaluation is generally recommended when the symptoms do not abate or an overdose is suspected. Unexplained swelling, itching, hives or any suspicious rash, however, are all signs of an allergic reaction to the drug and are not known to indicate an overdose.

One of the major risks of carbamazepine therapies is the potential for harmful drug interactions. Depending on the different drugs with which carbamazepine is ingested, the signs of overdose might be altered dramatically. Drugs such as antidepressants, antifungals, antibiotics, calcium channel blockers and protease inhibitors might increase the likelihood of carbamazepine toxicity in some patients, making an overdose much more likely, even when the drug is taken according to the normal dosing instructions. When certain drug combinations have been taken, the signs of carbamazepine overdose might range from mild to severe or might manifest in ways that are not typical of the known physiological responses.

Ad

You might also Like

Recommended

Discuss this Article

Post your comments

Post Anonymously

Login

username
password
forgot password?

Register

username
password
confirm
email